Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Counting cycles in permutations by group characters, with an application to a topological problem

Author: D. M. Jackson
Journal: Trans. Amer. Math. Soc. 299 (1987), 785-801
MSC: Primary 05A15; Secondary 05A05, 20C30, 57N37
MathSciNet review: 869231
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The character theory of the symmetric group is used to derive properties of the number of permutations, with $ k$ cycles, which are expressible as the product of a full cycle with an element of an arbitrary, but fixed, conjugacy class. For the conjugacy class of fixed point free involutions, this problem has application to the analysis of singularities in surfaces.

References [Enhancements On Off] (What's this?)

  • [1] M. Burrow, Representation theory of finite groups, Academic Press, New York, 1965. MR 0231924 (38:250)
  • [2] Private communication.
  • [3] J. Harer and D. Zagier, The Euler characteristic of the moduli space of curves, Invent. Math. 85 (1986), 457-485. MR 848681 (87i:32031)
  • [4] J. Harris and I. Morrison, Slopes of effective divisors on the moduli space of stable curves, (preprint). MR 1031904 (91d:14009)
  • [5] I. G Macdonald, Symmetric functions on Hall polynomials, Clarendon Press, Oxford, 1979. MR 553598 (84g:05003)
  • [6] L. J. Slater, Generalized hypergeometric functions, Cambridge Univ. Press, Cambridge, 1966. MR 0201688 (34:1570)
  • [7] R. P. Stanley, Factorization of permutations into $ n$-cycles, Discrete Math. 37 (1981), 255-262. MR 676430 (84g:05014)
  • [8] J. G. Thompson, Rational functions associated to presentations of finite groups, J. Algebra 71 (1981), 481-489. MR 630609 (83a:20048)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05A15, 05A05, 20C30, 57N37

Retrieve articles in all journals with MSC: 05A15, 05A05, 20C30, 57N37

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society